Alert archive / Arizona / Special Weather Statements in 2021

Special Weather Statement, NWS Flagstaff, AZ

August 2, 2021Apache County, Arizona

NWS Flagstaff, AZ issued this special weather statement at Aug 2, 2021, 4:06 PM MST for Apache County, Arizona. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2021, 4:06 PM MST (23:06 UTC)
Expired
Aug 2, 2021, 4:45 PM MST
In force
39 min
Issued by
NWS Flagstaff, AZ

County Apache County, AZ

The radar

The Albuquerque radar (KABX), 216 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 11.1 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2021-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2021-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1226 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

473 
WWUS85 KFGZ 022306
SPSFGZ

Special Weather Statement
National Weather Service Flagstaff AZ
506 PM MDT Mon Aug 2 2021
 
AZZ011-022345-
Chuska Mountains and Defiance Plateau-
506 PM MDT Mon Aug 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR WINDOW ROCK IN APACHE COUNTY 
UNTIL 545 PM MDT...

At 505 PM MDT, Doppler radar was tracking a strong thunderstorm over
Tse Bonito, or 19 miles northwest of Gallup, moving east at 15 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Fort Defiance, Window Rock and St. Michaels. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3562 10918 3579 10912 3578 10904 3558 10905
TIME...MOT...LOC 2305Z 282DEG 14KT 3567 10903 

$$

MCT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 2, 2:50 PM MST, 1 hour 16 minutes earlier.

Area forecast discussion, Aug 2, 2:50 PM MST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
250 PM MST Mon Aug 2 2021

.SYNOPSIS...Isolated to scattered thunderstorms today will become
mainly limited to far eastern Arizona by Tuesday. Limited
thunderstorm coverage is forecast to persist through Thursday.
Temperatures will warm to five to ten degrees above normal by
mid-week. Shower and storm coverage is expected to spread
westward again starting Friday.

&&

.DISCUSSION...Vis/IR sandwich satellite imagery this afternoon
shows storms struggling to strengthen across much of northern
Arizona. The coldest cloud tops are associated with storms over
the Navajo Nation as well as storms moving off the Mogollon
Rim/White Mountains to the south. Some of these slow-moving storms
are producing enough heavy rain for a localized flash flood
threat. To the west of the aforementioned areas, storms are
strengthening only briefly before producing orphan anvils and
dissipating. Expect storm coverage to decrease after 5 pm, with
storms expected to be largely gone by 9-10 pm.

Tuesday and Wednesday...Precipitable water values are forecast to
decrease by another 0.2" or so by Tuesday as the high becomes
centered in the vicinity of the CA/NV/AZ meeting point and
north/northeasterly flow persists. Thunderstorms are largely
expected to be limited to the eastern Mogollon Rim and White
Mountains areas on Tuesday, and even farther east on Wednesday.
High temperatures through this period will be notably warmer than
they have in recent memory, reaching 5-10 degrees above average by
Wednesday.

Thursday and Friday...The warmth continues on Thursday, most
significantly in northern portions of the area. Excessive Heat
Warnings may be needed for the lower elevations of the Grand
Canyon, as well as Marble/Glen Canyons. Limited thunderstorm
coverage continues on Thursday as well. Thunderstorm chances
slowly return on Friday as temperatures begin to cool, especially
in southern portions of the CWA.

Saturday through Monday...Noticeably more EPS members indicate
precipitation at northern Arizona locations each afternoon
starting Saturday and continuing through Monday. Increased NBM
PoPs reflect this well. Odds favor cooler and wetter weather
returning through this period.

&&

.AVIATION...For the 00Z package...Isolated to scattered -TSRA are
expected through around 03-04z largely east of a line from
K0V7-KINW-KPAN, with brief and isolated -TSRA west of this line.
After 18z Tuesday, isolated -TSRA should be east of a KPAN-KRQE
line. Otherwise, VFR conditions are expected for the next twenty-
four hours. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Afternoon high temperatures around five or more
degrees above normal are forecast for Tuesday and Wednesday, with
thunderstorm coverage limited to eastern Arizona. Haines indices
of 5 and 6 are forecast for Wednesday afternoon.

Thursday through Saturday...One more dry and very warm day is
expected Thursday before moisture returns and thunderstorm
coverage increases from Friday into Saturday. Breezy afternoon
west-southwest winds are forecast on Friday.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...AT
AVIATION...AT
FIRE WEATHER...AT

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Local storm report, Aug 2, 3:34 PM MST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
334 PM MST MON AUG 2 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             EAST FORK               33.80N 109.93W
08/02/2021  E0.88 INCH       NAVAJO             AZ   PUBLIC

            PUBLIC REPORTS NICKEL SIZED HAIL.

&&

ET
Special weather statement, Aug 2, 4:06 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
506 PM MDT Mon Aug 2 2021

AZZ011-022345-
Chuska Mountains and Defiance Plateau-
506 PM MDT Mon Aug 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR WINDOW ROCK IN APACHE COUNTY
UNTIL 545 PM MDT...

At 505 PM MDT, Doppler radar was tracking a strong thunderstorm over
Tse Bonito, or 19 miles northwest of Gallup, moving east at 15 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Fort Defiance, Window Rock and St. Michaels.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3562 10918 3579 10912 3578 10904 3558 10905
TIME...MOT...LOC 2305Z 282DEG 14KT 3567 10903

MCT

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 5:05 PM MSTAreal Flood AdvisoryFGZCoconino3 hr
Aug 1, 5:11 PM MSTSevere Thunderstorm WarningFGZGila, Navajo49 min
Aug 1, 5:22 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino3 hr
Aug 1, 5:28 PM MSTFlash Flood Warning Considerable damage threatFGZGila, Navajo5 hr
Aug 1, 5:49 PM MSTAreal Flood AdvisoryFGZCoconino3 hr
Aug 1, 5:49 PM MSTFlash Flood Warning Considerable damage threatFGZApache, Navajo3 hr
Aug 1, 6:04 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino3 hr
Aug 1, 6:20 PM MSTFlash Flood Warning Considerable damage threatFGZGila, Navajo3 hr
Aug 1, 7:55 PM MSTFlash Flood Warning Considerable damage threatFGZGila2 hr
Aug 1, 8:26 PM MSTFlash Flood WarningFGZGila115 min
Aug 1, 8:59 PM MSTFlash Flood WarningFGZGila85 min
Aug 1, 9:47 PM MSTSpecial Weather StatementFGZ28 min
Aug 2, 1:59 PM MSTFlash Flood Warning Considerable damage threatFGZApache3 hr
Aug 2, 2:23 PM MSTSevere Thunderstorm WarningFGZApache, Navajo22 min
Aug 2, 2:44 PM MSTSevere Thunderstorm WarningFGZApache, Navajo31 min
Aug 2, 4:14 PM MSTSpecial Weather StatementFGZ31 min

Nearby

Special Weather Statements in Arizona, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.